Geometry of singularities for the steady boussinesq equations

Russel E. Caflisch, Nicholas Ercolani, Gregory Steele

Research output: Contribution to journalArticlepeer-review


Analysis and computations are presented for singularities in the solution of the steady Boussinesq equations for two-dimensional, stratified flow. The results show that for codimension 1 singularities, there are two generic singularity types for general solutions, and only one generic singularity type if there is a certain symmetry present. The analysis depends on a special choice of coordinates, which greatly simplifies the equations, showing that the type is exactly that of one dimensional Legendrian singularities, generalized so that the velocity can be infinite at the singularity. The solution is viewed as a surface in an appropriate compactified jet space. Smoothness of the solution surface is proved using the Cauchy-Kowalewski Theorem, which also shows that these singularity types are realizable. Numerical results from a special, highly accurate numerical method demonstrate the validity of this geometric analysis. A new analysis of general Legendrian singularities with blowup, i.e., at which the derivative may be infinite, is also presented, using projective coordinates.

Original languageEnglish (US)
Pages (from-to)369-414
Number of pages46
JournalSelecta Mathematica, New Series
Issue number3
StatePublished - 1996

ASJC Scopus subject areas

  • General Mathematics
  • General Physics and Astronomy


Dive into the research topics of 'Geometry of singularities for the steady boussinesq equations'. Together they form a unique fingerprint.

Cite this